Urso side effects?

Hi all

I hope someone can give me some ideas on this as I'm feeling very down at the moment.

I was diagnosed with PBC in Oct last year and put straight on Urso. This has started to stabilise my LFTs so to that extent it's working. I was warned that it may cause diarrhoea at first whilst my body adjusted so wasn't too concerned. I did have a particularly nasty time in November but my consultant advised me to keep with it. In the last few months I've had diarrhoea more than not, probably averaging 5 days a week. Sometimes this comes with terribly stomach cramps and in bad cases blood. I've had several examinations and a colonoscopy that didn't find anything. I've tried cutting out fat, cutting out red meat, cutting out gluten, cutting out alcohol. I keep a food diary and can't see any pattern. My consultant wants me to monitor for 8 weeks but I feel completely wiped out by this and the only constant I see is the Urso :-(

Has anyone experienced something similar? All tips greatfully received!

Em x

11 Replies

  • Hi , I was also diagnosed last october with pbc.I was put on urso straight away....and had the most awful side effects...cramping, nausea, vomitting, flu like symptoms...I was so bad that my g.p. sent me to hospitl to have multiple tests, stopped taking urso and as they wore off I improved. Started taking it again very slowly , but almost immediately the symptons started again, tried to persevere but ended up really poorly, so it was decided that I couldnt tolerate them.As far as I know there is nothing else to take , unless you are put in a clinical trial.

    I have symptoms of Fatigue, wiped out for at least half tge week, and crawling under my skin, mainly at night.

    I am applying for ill health retirement at 53 ??

    I am still coming to terms with pbc and changing my lifestyle...I too eat healthily , but at least I am not hooked up to monitors in the hospital !!

    Good luck, I know how you are feeling as do many others on this site, the pbc foundation is brilliant and will help you along.


  • Hello,

    Just a thought. What brand of Urso are you taking? I have to ask for Ursofalk as I too felt unwell with a generic one I was given as the Doctor hadn`t stated any particular brand.

  • Due to 300mg tablets being withdrawn July 2013 I had to take the 150mgs and the pharmacy gave me generics. I suffered badly with heartburn for almost all that prescription duration (84 days) as I got a prescription slightly earlier and asked pharmacy for the brand of Destolit I knew were also available in 150mgs. I lost the symptons straight away.

    Pharmacy refused the brand earlier this year as prescription wrote generically as it had been all along so I had to go and see GP again and she agreed to the brand.

    Sad thing is that at the end of the day it is all down to money!

  • Hi Em , yes I have the same side effects, got very down and unhappy and was very worried about the diarrhoea. I take 4x 250mg Urso per day and I cut back to two in the morning, this has helped , I have seen my consultant last month and he said that I should try to gradually get back to the 4 per day and I doing this- up to two in the morning and 1 early evening. Most of all I feel more relaxed about having PBC and not continually thinking I am going to die , although I never tell anyone I have it as when I did they thought I was a secret drinker! I think it will settle for you but it's always good to look on this site for people who are in the same position . This site has given me more help and kept me sane. Hope you feel better soon x

  • Hi CheshireEm, when I was diagnosed last March 2013 I to was put on to URSO and that was the 300mg that has now been taken off the market, that suited me down to the ground. I was then put on to the 250mg a generic one and that really made me feel so ill... I then asked for the 250mg Ursofalk (like Oidra) and I find this branded one seems to be a lot better than generic ones, it's only a thought but it' may be worth trying?? My chemist now have put a note on their system that I only have Ursofalk. I have now had all my LFTs back recently and they are back in range and I feel sooo well, I don't do anything different, the only thing I don't do now is not drink, maybe the odd half a shandy lol. All the best. X

  • Hello CheshireEm.

    I think with any new medication it could be quite rare to experience some sort of temporary (some cases permanent) side-effects as the body adjusts to being fed this medication at intervals.

    I suffered heartburn, bloating and constipation on starting urso Dec 2010. I thought the itch was worse in the early days but not sure even now if urso causes me to itch but the urso also improves the LFTs and it all cancels itself out so I still itch due to it. But that is irrelevant here. The side-effects like heartburn I did get in the early days as well as the bloating did vanish for me with a few months. I have gone on to have bouts of constipation but find I can deal with that by upping certain things more in my dietary.

    Diarrhoea is apppently a common symptons of taking urso. I can't help but wonder if for some due to it not being known what dose we all should be taking exactly so it goes due to body weight (I wsa rounded off to 60kg for urso and on 10mgs per kg so 600mgs daily. Reality is I weigh 54kg. Apparently any unused urso is flushed through the system to the stools and I think that is perhaps why some do experience diarrhoea.

    Urso is apparently 'well tolerated' and I still reckon it is the filling agents that cause side-effects with patients as opposed to the actual medication in most cases. I have had a change of urso in the last 2yrs and have suffered the heartburn again and I feel it is due to some agent in the tablets and not the urso itself.

    Might be as Oidra states that you might be better seeing if a different urso might be a bit different. You seem to have persevered for some time with the one you are taking so often switching can make a difference, know in my case with a bit of chopping and changing due to what was available at the time I did notice a difference myself. I only kept going in the early days of urso due to my LFTs changing for the better.

  • Thanks all

    It's reassuring just to know that I'm not on my own with this. My consultant tells me Urso won't cause these side effects so I've been worried that there is something else wrong - which has probably not helping a dodgy stomach or fatigue! With you guys having or knowing of people with the same side effects gives me more confidence that it's the Urso.

    So far I've had ursofalk and ursogal and I seem to be a bit better with the ursofalk. I'll have to add the brand to my food diary! With the benefits Urso brings then I would want to completely stop taking them, but a step down to 3 tablets a day rather than 4 sounds like a sensible test to see if there's any improvement.

    Fingers crossed and thank for the support

    Em x

  • Urso can be badly tolerated, I've been on many different brands but have found destolit to be the best for me, but at a reduced dose than recommended..... My consultant pretty much left the dose up to me, stepping things up gradually over time whilst getting bloodwork done every month to see if there was a clinical effect. I'm now on only 450mg a day, but no diarrhoea now, and my bloods are nearly normal.

    Good luck

  • Hi there. I know exactly what you are going through I was the same eventually realised I wasn't tolerating the Urso so stopped it.spoke to consultant and she was OK with that my LFT,S have stayed normal for 2. years now. It,s not for everyone but for it.s been ok

  • Thanks again. After another bad week I think reducing or removing the Urso has to be the next step. My stomach cramps are terrible the last few days and I'm even boring myself going on complaining to family and friends.

    Will see how it goes!

    Em x

  • You poor thing, always take your Urso after a meal never take on an empty stomach, I have been on this for five years now, your body will get used to it in time. I joined a slimming club and lost three stone and feel so much better for it, my consultant did recommend a healthy well balanced diet while on Urso. Too much fat in the diet can cause upset stomach.

You may also like...